Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Severe Neuropathy
Oct 4, 2000

Dr. Boyle, I was diagnosed in 1986 and took no medication for HIV until I began having tingling in my feet and pneumonia in 1993. The neuropathy became so crippling and severe I was bedridden for two years. I have never taken any of the 'd" drugs so I can only relate th econdition to HIV. My t cells are 140 with no detectable Viral Load. I was able to walk with much pain using Duragesic Patches , I have tried all other remedies, neurontin - nortyptolin - elavil no relief. Recently my doctor has started using Lamictal 100mg a day , I also take 1500 acytyl carnitine. Do you have experience with Lamictal. Please let me know if there is any other things to try. Stephen

Response from Dr. Bartlett

I have used lamictal in several patients with neuropathy and some have gotten significant relief from it. It is certainly worth trying at this point along with the L-acetyl carnitine, although there is very limited data to support the use of the latter at this point. Your doctor should thoroughly evaluate you, if he/she hasn't already, for other causes of neuropathy such as vitamin deficiencies and diabetes and these should be treated and corrected if possible. A topical medication, Lidoderm, which directly applies anesthetic to the affected area may also help and some patients benefit from yoga or acupuncture therapy. If all else fails, you should discuss increasing your pain medications with your doctor.

John A. Bartlett, M.D.



Previous
Newly Diagnosed
Next
Leg, ankle and feet swelling

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement